Minnesota, 2018Damaging Winds and High Wind in Minnesota, October 3, 2018
October 3, 2018 · NWS ARX · 4 events in 2 counties and zones
A broken line of thunderstorms moved across southeast Minnesota during the late afternoon and evening of October 3rd. Some of these storms produced damaging winds that blew down large tree branches near Zumbro Falls (Wabasha County) and trees near Lake City (Wabasha County).
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broken line of thunderstorms moved across southeast Minnesota during the late afternoon and evening of October 3rd. Some of these storms produced damaging winds that blew down large tree branches near Zumbro Falls (Wabasha County) and trees near Lake City (Wabasha County). Strong winds trailing behind the storms produced a 58 mph wind gust near Zumbro Falls and a 66 mph wind gust on top of St. Mary's Hospital in Rochester (Olmsted County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Oct 3, 3:09 PM CST, 2 hours 28 minutes earlier.
Area forecast discussion, Oct 3, 3:09 PM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
409 PM CDT Wed Oct 3 2018
.SHORT TERM...(This evening through Thursday)
Issued at 409 PM CDT Wed Oct 3 2018
For early this evening, the main concern is for the potential of
strong to severe storms mainly north of the Interstate 90
corridor as strong cold front moves through the region. The most
unstable CAPE in the warm sector has climbed between 2 to 3K J/kg.
However, as we lose diurnal heating, this instability will
gradually decrease. With 0-1 km shear is around 40 knots and
effective helicity around 400 along and north of Interstate 94, we
could potentially see isolated tornadoes if these storms could
become surface based. In addition, the discrete supercell along
the front may be capable of producing damaging wind gusts.
In the wake of the cold front, the models continue to show strong
subsidence. This will bring the strong winds from aloft to the
surface. Sustained winds will be in the 20 to 30 mph range with
wind gusts to 45 mph. The strongest winds will be found across
northeast Iowa, southeast Minnesota, and Buffalo and Trempealeau
counties in west-central Wisconsin.
.LONG TERM...(Thursday night through Wednesday)
Issued at 409 PM CDT Wed Oct 3 2018
On Thursday night, a low pressure system will move northeast
through eastern Iowa, southern Wisconsin, and northern Illinois.
Much of the 850 mb moisture transport will remain south and
southeast of the forecast area; therefore, the threat for heavy
rain will be more across southeast Iowa and central and northern
Illinois.
On Friday night, another low pressure area will move northeast
through southern and eastern Iowa and southern Wisconsin. As this
occurs, strong 850 moisture transport will develop across
southwest Wisconsin and portions of northeast Iowa. Precipitable
water values will climb to around 2 inches and warm cloud depths
will be around 4 km. This will result in the threat for heavy
rain as a low pressure system moves northeast through the region.
WPC has a moderate risk for excessive rain from east-central Iowa
northeast into southeast Wisconsin.
From Sunday night into Wednesday, a series of low pressure systems
will move northeast through the region. With precipitable water
values of 1.5 to 2 inches and warm cloud layer depths of 3.5 to
4 km. This will create a favorable atmosphere for heavy rain. Over
the next 7 days, WPC has rainfall totals ranging from 3 to 7
inches. In addition to the heavy rain threat, there could be the
potential for occasional bouts of severe storms.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1244 PM CDT Wed Oct 3 2018
The warm front will continue to push north of the TAF sites. This
front is currently producing some scattered showers in the KRST
area. These showers should exit the KRST area around 03.19z. A
scattered to broken MVFR deck will affect the TAF sites this
afternoon. South and southwest winds will be sustained in the 15
to 25 knot range and the winds will gust up to 30 knots.
A cold front will move through the region this evening. This front
will move through between 04.00z and 04.02z at KRST and 04.02z
through 04.04z for KLSE. Scattered supercell thunderstorms could
be located along this front. These could potentially produce wind
damage and maybe an isolated tornado.
In the wake of this front, the winds will turn to northwest and
the sustained winds will climb into the 15 to 25 knots with wind
gusts of 30 to 40 knots. A Wind Advisory has been issued between
04.03z and 04.09z for KRST. These winds will quickly decrease as
we approach sunrise on Thursday.
&&
.HYDROLOGY...
Issued at 409 PM CDT Wed Oct 3 2018
The storms will be fast movers tonight, so not anticipating any
flooding from the storms tonight.
The next chance for flooding rains looks to be on Friday night
across far southwest Wisconsin and northeast Iowa. Precipitable
water values climb to around 2 inches and warm cloud depths will
be around 4 km. This will result in the threat for heavy rain as a
low pressure system moves northeast through the region.
From Sunday night into Wednesday, the models continue to show
precipitable water values of 1.5 to 2 inches and warm cloud layer
depths of 3.5 to 4 km. This will create a favorable atmosphere for
heavy rain producers as a series of low pressure systems move
through the region. With a wet ground, repeated rounds of rain -
especially heavy - would result in flooding. It could be
considerable and widespread - flash flooding and river flooding
alike. Rivers prone to rapid rises will be very susceptible to
very fast rises resulting in flooding in just a matter of a few
hours.
A dangerous setup certainly, and it bares a very close watch.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Advisory from 10 PM this evening to 4 AM CDT Thursday for
WIZ032-033.
MN...Wind Advisory from 10 PM this evening to 4 AM CDT Thursday for
MNZ079-086>088-094>096.
IA...Wind Advisory from 10 PM this evening to 4 AM CDT Thursday for
IAZ008>010-018-019-029.
&&
SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Boyne
HYDROLOGY...BoyneHazardous weather outlook, Oct 3, 11:38 AM CST, 5 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1238 PM CDT Wed Oct 3 2018
IAZ011-030-WIZ017-029-034-041>044-053>055-061-041200-
Allamakee-Clayton-Taylor-Clark-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1238 PM CDT Wed Oct 3 2018
This Hazardous Weather Outlook is for a portion of northeast
Iowa, and portions of southwest into central Wisconsin.
.DAY ONE...This Afternoon and Tonight
Thunderstorms are possible this afternoon into early this
evening. A few of these could be strong to severe with damaging
winds the main threat. Isolated tornadoes and large hail are also
possible. At this time, the greater severe risk is in parts of
central and north-central Wisconsin.
Southwest winds may gust as high as 35 mph this afternoon, mainly
over higher terrain areas. Northwest winds may gust to 35 to 40
mph this evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorms are possible mainly near and south of Interstate 90
Thursday night into Saturday. The main threats are locally heavy
rain and lightning.
Looking farther ahead, periods of showers and storms will
continue later Sunday into Tuesday. The threat for widespread
heavy rain increases, as does the potential for more flooding.
.SPOTTER INFORMATION STATEMENT...
A few spotter groups may be needed this afternoon into early this
evening.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ008>010-018-019-029-MNZ079-086>088-094>096-WIZ032-033-041200-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Wabasha-Dodge-
Olmsted-Winona-Mower-Fillmore-Houston-Buffalo-Trempealeau-
1238 PM CDT Wed Oct 3 2018
This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota and west central Wisconsin.
.DAY ONE...This Afternoon and Tonight
A Wind Advisory is in effect from 10 pm this evening through 4 am
Thursday morning.
Thunderstorms are possible this afternoon into early this
evening. A few of these could be strong to severe with damaging
winds the main threat. Isolated tornadoes and large hail are also
possible. At this time, the greater severe risk is in parts of
central and north-central Wisconsin.
Southwest winds may gust as high as 35 mph this afternoon, mainly
over higher terrain areas. Northwest winds may gust to 35 to 40
mph this evening.
Strong northwest winds will kick in this evening into the
overnight hours with wind speeds in the 20 to 30 mph range,
gusting around 45 mph. As a result, a wind advisory is in effect
from 10 pm this evening through 4 am Thursday morning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorms are possible mainly near and south of Interstate 90
Thursday night into Saturday. The main threats are locally heavy
rain and lightning.
Looking farther ahead, periods of showers and storms will
continue later Sunday into Tuesday. The threat for widespread
heavy rain increases, as does the potential for more flooding.
.SPOTTER INFORMATION STATEMENT...
A few spotter groups may be needed this afternoon into early this
evening.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
RRS/Wetenkamp/DAS
In the hours before
Special weather statement, Oct 3, 5:30 PM CST, 7 minutes before
Special Weather Statement
National Weather Service La Crosse WI
630 PM CDT WED OCT 3 2018
MNZ079-040015-
Wabasha-
630 PM CDT WED OCT 3 2018
...A STRONG THUNDERSTORM WILL AFFECT WABASHA COUNTY...
At 629 PM CDT, a strong thunderstorm was located over Mazeppa, or 16
miles south of Red Wing, moving east at 50 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Wabasha, Alma, Buffalo City, Mazeppa, Kellogg, West Newton, West
Albany, Bremen, Zumbro Falls, Millville, and Hammond.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4437 9255 4437 9243 4445 9243 4445 9224
4444 9221 4440 9206 4438 9203 4436 9197
4433 9192 4431 9191 4429 9193 4427 9190
4425 9189 4423 9189 4421 9188 4421 9255
TIME...MOT...LOC 2329Z 266DEG 45KT 4431 9255
CAThunderstorm Wind, Wabasha
- When
- October 3, 5:37 PM CST
- Where
- Wabasha County, 1.21 mi NE of Zumbro Falls
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 44.290, -92.410
Large tree branches were blown down near Zumbro Falls. One of these branches landed on a power line.
High Wind, Wabasha
- When
- October 3, 5:44 PM CST
- Where
- Wabasha forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.284, -92.230 (the zone’s center; the record gives no point)
A mesonet station northwest of Zumbro Falls measured a 58 mph wind gusts in the strong winds trailing behind a thunderstorm.
Thunderstorm Wind, Wabasha
- When
- October 3, 5:45 PM CST
- Where
- Wabasha County, 4.55 mi NE of Oak Center
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 44.400, -92.340
A couple of trees were blown down onto a power line southwest of Lake City.
High Wind, Olmsted
- When
- October 3, 6:15 PM CST
- Where
- Olmsted forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.004, -92.402 (the zone’s center; the record gives no point)
The automated weather observing equipment on top of St. Mary's hospital measured a 66 mph wind gust in strong winds trailing behind a weakening storm.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Arizona, October 3 to 4, 20181 death · $50,000 · 1 in hail · 19 events
- High Wind in Nebraska, October 3, 20181 death · 1 injured · 58 kt wind · 5 events
- Flash Flood and Damaging Wind in Nevada, October 3, 2018$50,000 · 52 kt wind · 2 events
- Strong Wind in Minnesota, October 3 to 4, 2018$25,000 · 1 event
- Flash Flooding and Debris Flows in California, October 3 to 4, 2018$6,000 · 20 events
- Heavy Rain in California, October 3 to 4, 201810 events
- High Wind in South Dakota, October 3, 201865 kt wind · 8 events
- High Wind in South Dakota, October 3, 201855 kt wind · 7 events
- Dense Fog in Maryland, October 3 to 4, 20187 events
- Damaging Winds in Minnesota, October 3, 201856 kt wind · 6 events
- High Wind in Michigan, October 3, 2018$500 · 56 kt wind · 5 events
- Dense Fog in Virginia, October 3 to 4, 20185 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788211, 788213, 788214, 788212.